Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Baltimore/Washington

May 23, 2004Orange County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 23, 2004, 5:21 PM EDT for Orange County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:21 PM EDT (21:21 UTC)
Expired
May 23, 2004, 6:00 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Orange County, VA

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 232121
SVRLWX
VAC137-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN CENTRAL VIRGINIA

* UNTIL 600 PM EDT.

* AT 521 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5    
  MILES NORTH OF BURR HILL...MOVING SOUTHEAST AT 15 MPH. 

HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED 
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE 
STORM HAS PASSED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

LAT...LON 3838 7794 3824 7784 3835 7772 3839 7774
          3837 7780

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 23, 2:10 PM EDT, 3 hours 11 minutes before
FXUS61 KLWX DDHHMM
AFDLWX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EDT SUN MAY 23 2004

SHORT TERM...TNGT/MON
FNTL BNDRY CONTINUES TO THE N OF THE CWA WI THE BERMUDA HIGH KEEPING
THE REGION IN W TO SSW FLOW. TEMPS WL CONTINUE TO RUN ABOUT 10 DEG
ABV NORMAL WITH DEW POINT IN THE MID 60S. THIS WILL ALSO CONTINUE TO
GIVE US WDLY SCT TO SCT CNVCTN IN THE AFTERNOON/EVENINGS. WITH THE
CHC OF SOME ISOLD SVR POTENTIAL. MODELS CONT TO FCST WEAK S/WVS
MOVING ACRS THE NERN CONUS. EACH OF THESE WAVES PRODUCING A WK TROF
AXIS WHICH CUD PROVIDE A BETTER FOCUS MECHANISM FOR TSRA ACTIVITY.
SO WILL ADJUST POPS AND TEMPS UP SLIGHTLY...BUT OVERALL NO MAJOR
CHANGES. ND

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY):
OBSERVATIONS: PAST 5 DAY NORTHERN HEMISPHERIC 500MB HEIGHT
ANOMALIES SHOW A BLOCKING PATTERN OVER THE PACIFIC WITH A RIDGE
DOMINATING THE GULF OF ALASKA. WATER VAPOR SHOWS A VIGOROUS WAVE
DROPPING DOWN THE ROCKIES...WHILE THE LEAD WAVE EJECTS OVER THE
MIDWEST. 12Z SURFACE ANALYSIS PLACES A STATIONARY BOUNDARY ACROSS
THE LOWER GREAT LAKES REGION WITH A LEE TROUGH DOWN THE APPALACHIANS.

MODELS: GENERAL AGREEMENT AMONG MODELS SHOWING PERIODIC WAVES
RIDING NORTHEAST FROM THE SOUTHWEST CONUS...WHICH SHOULD BUCKLE THE
BOUNDARY SOUTH AND NORTH FROM TIME TO TIME. GFS IS SLOWER THAN
HPC/EUROPEAN WITH THE SOUTHWARD PROGRESSION OF THE BOUNDARY DURING
THE WEEKEND...WHICH AFFECTS POPS/TEMPERATURE FORECAST.

ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW THE LEAD WAVE
TRAVERSING THE EASTERN GREAT LAKES MONDAY...WHILE THE SECOND MORE
VIGOROUS WAVE TRAVELS ACROSS THE GREAT LAKES DURING THE
MIDWEEK...DEEPENING THE MIDLEVEL TROUGH ACROSS SOUTH-CENTRAL CANADA.
SLIGHT RIDGING (BUT 500MB MEAN FLOW) IS SHOWN FOR THE WEEKEND.

00Z GFS ENSEMBLES MOS HIGHLIGHT PRECIPITATION CHANCES DURING
WEDNESDAY AND THE WEEKEND...WHILE HIGH TEMPERATURES SLIDE FROM NEAR
90 TO 80 (POSSIBLY AFFECTED BY INCREASED PRECIPITATION CHANCES AND
INCREASING CLIMO WEIGHTING).

FORECAST RATIONALE: OVERALL PATTERN IS SHOWING SIGNS OF BECOMING
ACTIVE ACROSS THE REGION. MIDLEVEL MEAN FLOW DIGS ACROSS THE
SOUTHERN ROCKIES AND THEN EXTENDS NORTHEAST INTO THE MID ATLANTIC
REGION. DETERMINING TIMING AND STRENGTH OF WAVES IS TOUGH AT THIS
POINT...AND DECIDED NOT TO ALTER THE FORECAST TOO MUCH BECAUSE OF
THIS.

ROGOWSKI

&&

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 23, 9:40 AM EDT, 7 hours 41 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 AM EDT SUN MAY 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
940 AM EDT SUN MAY 23 2004

.DAY ONE...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. A FEW OF
THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ND

In the hours before

Special weather statement, May 23, 1:47 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
147 PM EDT SUN MAY 23 2004

WVZ050-231830-
HAMPSHIRE WV-
147 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORM OVER SOUTHWEST HAMPSHIRE COUNTY...

AT 1:45 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF PURGITSVILLE...MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM
IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WINDS GUSTING TO 35
MPH...SMALL HAIL...AND DANGEROUS LIGHTNING. RESIDENTS IN CENTRAL AND
EASTERN HAMPSHIRE COUNTY SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER
AS THIS STORM APPROACHES. A WARNING MAY BECOME NECESSARY WITH THIS
STORM.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:19 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah41 min
May 23, 3:26 PM EDTSevere Thunderstorm WarningLWXPage64 min
May 23, 3:34 PM EDTSpecial Marine WarningLWX86 min
May 23, 3:49 PM EDTSevere Thunderstorm WarningLWXMadison, Rappahannock71 min
May 23, 4:01 PM EDTSevere Thunderstorm WarningLWXClarke29 min
May 23, 4:03 PM EDTSevere Thunderstorm WarningLWXCulpeper87 min
May 23, 5:36 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, City of Fredericksburg69 min
May 23, 6:00 PM EDTSevere Thunderstorm WarningLWXFrederick75 min
May 23, 6:08 PM EDTSpecial Marine WarningLWX2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.